By Andrea Klassen
Kamloops This Week
The rate of overdose deaths in Kamloops appears to be stabilizing. Rae Samson, manager for mental heath and substance use at Interior Health, said the rate of deaths by overdose in the city appears to have slowed after a spike in 2016 — though it’s expected the city will see as many deaths as it did last year.
Numbers released by the coroner on Friday show 22 people died of an overdose in Kamloops between January and June. Samson said she is aware of one overdose death in July. She’s hopeful that’s a sign the city is making headway and the strategy of multiple harm reduction sites, safe drug consumption services and outreach is working.
“It’s a bit early to tell and we don’t want to draw conclusions, but we think our services are making a difference, and our concerted effort as a community,” said Samson. “We know that 911 calls related to overdoses have decreased slightly in the last month. They’re still higher volume than they were before the overdose emergency, but they’re trending downward.”
As of this weekend, Interior Health was also providing more coverage with its connections social workers — a position dedicated to connecting people who enter the emergency room at Royal Inland Hospital because of an overside with addictions services. Samson said a Rapid Access health clinic set up by local doctors is also making a difference.
“We can connect someone to a physician to start them on suboxone [a drug which relieves symptoms of opiate withdrawal] in a 24-hour period in Kamloops, which is remarkable,” she said.
But Interior Health, as well as health officials in the rest of the province, remains concerned about people who are using drugs alone and may not have accessed addictions services.
Chief coroner Lisa Lapointe said many of the 780 fatalities reported across the province between January and June were among people who died alone. The opioid fentanyl was detected in nearly 80 per cent of deaths between January and May.
People in all sectors of society are using illicit drugs across the province, Lapointe said: “People who work at universities, students, parents, people who work in the trades.
“We’ve had people come home at lunch to use cocaine and then they’re found dead when they didn’t show up at work,” she said. “Our message that we continue to repeat over and over is, if you’re using drugs, don’t use alone. Use in the company of someone who knows what an overdose looks like and who is willing to administer naloxone or willing to call 911 for help.”
Coroners have reported that people who were present when someone fatally overdosed did not know the signs of an overdose, Lapointe said. Symptoms include difficulty rousing someone who may seem to be in a deep sleep or having a hard time breathing or snoring heavily, she said.
—With files from Camille Bains, Canadian Press